Hail, Sullivan
- When
- May 22, 12:50 PM EST
- Where
- Sullivan County, 0.52 mi E of Laporte
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.420, -76.490
A cold front triggered scattered severe thunderstorms over the middle and lower Susquehanna River Valley during the mid-afternoon. A moderately favorable combination of instability and shear yielded multiple reports of large hail (some 2+ diameter) just east of the Danville area near the Montour-Columbia county line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cold front triggered scattered severe thunderstorms over the middle and lower Susquehanna River Valley during the mid-afternoon. A moderately favorable combination of instability and shear yielded multiple reports of large hail (some 2+ diameter) just east of the Danville area near the Montour-Columbia county line. The very large hail produced significant property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 22, 12:04 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 104 PM EDT THU MAY 22 2014 .SYNOPSIS... A WARM FRONT WILL DRIFT SLOWLY EAST ACROSS THE SUSQUEHANNA VALLEY EARLY THIS AFTERNOON...SEVERAL HOURS PRIOR TO A COLD FRONT PUSHING SOUTHEAST ACROSS THE STATE. THESE TWO WEATHER FEATURES WILL SPARK SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE SOUTHEAST HALF OF THE STATE THIS AFTERNOON. FRIDAY STILL LOOKS UNSETTLED AS A STRONG UPPER AIR DISTURBANCE ROLLS THROUGH AND TOUCHES OFF SHOWERS. THE EXTENDED FORECAST IS FOR A GRADUAL WARMING TREND BEGINNING THIS WEEKEND...DESPITE SOME SHOWERS LINGERING SATURDAY IN THE POST- FRONTAL NORTHWEST FLOW. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SFC WARM FRONT EXTENDED FROM THE POCONOS...SOUTH TO NEAR KLNS AT 1645Z...WHILE A COLD FRONT WILL DRIFT SLOWLY SE FROM THE NW MTNS OF PENN. THE AIRMASS IN THE WARM SECTOR HAS BECOME MODERATELY UNSTABLE... FUELING THE RAPID DEVELOPMENT OF SHOWERS AND TSRA ACROSS THE NCENT MTNS OF PENN OVER THE PAST HOUR. A BLEND OF THE 06/12Z OPERATIONAL GUIDANCE LINES UP NICELY WITH WHERE THE CURRENT CONVECTION IS DEVELOPING /AT THE JUXTAPOSITION OF A DISTINCT 850 MB THETA-E RIDGE...THE SFC WARM FRONT...AND THE NOSE OF A 90KT UPPER LEVEL WNWRLY JET/. EHI/S AOA 1 M2/S2 INVOF KIPT AND POINTS TO THE EAST WILL SUPPORT THE BEST POTENTIAL FOR LOCALIZED SVR TSRA WITH POSSIBLE MESOS AS THE CELLS HEAD SE AND INTO THE BETTER LLVL SHEAR AND INSTABILITY ACROSS THE MIDDLE SUSQ VALLEY. SVR TSRA WATCH NO. 172 WAS RECENTLY ISSUED FOR OUR FAR ERN ZONES...AND RUNS TIL 8 PM EDT /FURTHER TO THE EAST/. SFC DEWPOINTS SHOULD START TO SLOWLY DROP ACROSS THE CENTRAL MTNS AND ALLEGHENY PLATEAU /EVEN PRIOR TO THE MID TO LATE AFTERNOON CFROPA /AS A MEAN LLVL WESTERLY WIND FRESHENS...AND THE THETA-E RIDGE IN THE BOUNDARY LAYER SHIFTS EAST TO THE SUSQ VALLEY/. A MORE DISTINCT DROP IN SFC DEWPOINT TO THE UPPER 40S WILL OCCUR IN THE WAKE OF THE CFROPA. TEMPS WILL RECOVER TO GET BACK TO NEAR NORMAL THIS AFTERNOON...TOPPING OUT CLOSE TO 80F THROUGHOUT THE LOWER SUSQ VALLEY. HOWEVER...TEMPS WILL LEVEL OFF IN THE NW...THEN EVEN DIP A FEW TO SVRL DEG F THROUGH THE AFTERNOON HOURS AS THE DRIER/COOLER AIR MOVES IN BEHIND THE COLD FRONT. 8H TEMPS FALL 8C THROUGH THE DAY OVER THE NWRN COS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... ONCE THE SHOWERS/STORMS IN THE EAST PUSH OUT OF THE AREA IN THE EVENING...THE REST OF THE NIGHT SHOULD BE UNEVENTFUL WITH DRY AIR AND SUBSIDENCE TAKING OVER. MINS MAY WELL BE CLOSE TO 40F IN BFD FRI AM. BUT CLOUDS AND SHOWERS MAY BE QUICK TO MOVE BACK IN FROM THE N DURING EARLY AFTN DUE TO THE FAST APPROACH OF A VERY STRONG TROUGH ALOFT. WHILE IT DOES NOT DEEPEN AS IT MOVES OVERHEAD...THE 5H HEIGHTS FALL 10DAM. WILL CONTINUE TO PLACE THE HIGHEST POPS IN THE EAST...BUT THE MOUNTAINS ALWAYS GIVE A LITTLE BOOST OF LIFT IN THE ALREADY-FAVORABLE STEEP LAPSE RATES. THEREFORE...WILL NOT DROP POPS FROM ANY LOCATION ON FRI AFTN. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... AN UPPER-LEVEL TROUGH CROSSING THE INTERIOR NORTHEAST AND NORTHERN MID-ATLANTIC STATES WILL LINGER ALONG/OFFSHORE THE EASTERN SEABOARD THRU SATURDAY. THE UPPER LEVEL TROUGHING AND RELATIVELY COOL CYCLONIC FLOW ALOFT WILL BE REPLACED BY RISING HEIGHTS EXPANDING NNEWD IN ADVANCE OF A HIGH-LEVEL RIDGE MIGRATING EWD ACROSS THE SOUTH-CENTRAL U.S. THE UPPER RIDGE IS FORECAST TO FLATTEN INTO THE MIDDLE OF NEXT WEEK IN ASSOCIATION WITH SHORTWAVE ENERGY MOVING THROUGH SOUTHEASTERN CANADA. THE MODELS GENERALLY AGREE ON THE ABOVE MENTIONED LARGE SCALE PATTERN EVOLUTION...WITH NOTEWORTHY DIFFERENCES CREEPING INTO DETERMINISTIC SOLUTIONS IN THE OUTER PERIODS. SPECIFICALLY...THE 21/12Z OPRNL GFS IS MUCH MORE AGGRESSIVE IN LOWERING HEIGHTS OVER THE NORTHEAST/NEW ENGLAND STATES BY NEXT WED/THU...WHICH RESULTS IN A SIGNIFICANT SPREAD IN MEDIUM RANGE X/N GFS AND ECMWF BASED MOS TEMPERATURE GUIDANCE. A MID-LEVEL ANTICYCLONE BUILDING NORTH/EAST FROM THE LWR MS VLY WILL FAVOR A MORE TYPICAL EARLY-SUMMER PATTERN WITH STRONG SIGNALS FOR AN UPWARD TEMPERATURE AND HUMIDITY TREND FROM MEMORIAL DAY INTO THE MIDDLE OF NEXT WEEK. THE POTENTIAL FLY IN THE OINTMENT MIGHT BE ANY RING OF FIRE CONVECTION THAT COULD THWART THE PROJECTED WARMING TREND. IN GENERAL EXPECT A BETTER CHANCE FOR SHOWERS AND AFTN TSTMS INTO THE MIDDLE OF NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... THE EARLIER LOW CLOUDS AND FOG HAVE DISSIPATED...THOUGH MVFR CIGS AND VSBYS WILL LINGER UNTIL AROUND 16-17Z NEAR AND TO THE EAST OF A KIPT TO KMUI LINE /EAST OF A SLOWLY MOVING WARM FRONT/. ELSEWHERE...MOST OF CENTRAL AND WESTERN PENN AIRFIELDS WILL STAY VFR FOR THE REST OF THE DAY /WITHIN THE WARM SECTOR BETWEEN AN APPROACHING COLD FRONT...AND THE AFOREMENTIONED WARM FRONT IN THE FAR EAST/. ISOLATED TO SCATTERED SHRA/TSRA WILL DEVELOP DURING THE EARLY TO MID AFTERNOON HOURS AND COULD LEAD TO BRIEFLY REDUCED VSBYS AND CIGS /MAINLY MVFR/ ACROSS THE EASTERN HALF OF PENN. STRATOCU ASSOC WITH A POOL OF COLD AIR ALOFT WILL LIKELY WORK INTO THE NW MTNS TONIGHT. COOLING/MOISTENING BLYR...COMBINED WITH UPSLOPE FLOW...WILL LIKELY CAUSE CIGS TO FALL TO MVFR LATE TONIGHT AT KBFD. .OUTLOOK... FRI...NO SIG WX EXPECTED. SAT...AM LOW CIGS POSS W MTNS. SUN...PATCHY AM FOG POSSIBLE. MON...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...DANGELO LONG TERM...STEINBUGL AVIATION...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1241 PM EDT THU MAY 22 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056- 063-064-231645- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND- ADAMS- 1241 PM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ042-051>053-057>059-065-066-231645- SULLIVAN-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON- YORK-LANCASTER- 1241 PM EDT THU MAY 22 2014 ...SEVERE THUNDERSTORM WATCH 172 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1236 PM EDT THU MAY 22 2014
PAZ006-037-221730-
POTTER PA-TIOGA PA-
1236 PM EDT THU MAY 22 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 1235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARRISON VALLEY...MOVING EAST SOUTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HARRISON VALLEY AROUND 1250 PM EDT.
WESTFIELD AND GAINES AROUND 100 PM EDT.
WELLSBORO...KEENEYVILLE AND LEONARD HARRISON STATE PARK AROUND 120
PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MANSFIELD
UNIVERSITY...OSWAYO AND ULYSSES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4185 7702 4158 7730 4191 7810 4199 7799
4200 7773
TIME...MOT...LOC 1635Z 287DEG 29KT 4189 7778
LAMBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 PM EDT THU MAY 22 2014
PAZ037-041-042-046-221830-
SULLIVAN PA-SOUTHERN LYCOMING PA-NORTHERN LYCOMING PA-TIOGA PA-
108 PM EDT THU MAY 22 2014
...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...
AT 108 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SHUNK TO NEAR OGDENSBURG TO NEAR MORRIS...
AND MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
SHUNK AROUND 120 PM EDT.
LINCOLN FALLS AROUND 130 PM EDT.
RALSTON AROUND 140 PM EDT.
BARBOURS AROUND 210 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FORKSVILLE...
HILLSGROVE...DUSHORE...LIBERTY...EAGLES MERE...LAPORTE AND PICTURE
ROCKS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTH CENTRAL PENNSYLVANIA.
LAT...LON 4136 7629 4121 7665 4158 7728 4165 7688
4159 7687 4154 7622
TIME...MOT...LOC 1708Z 296DEG 19KT 4160 7678 4159 7701 4158 7718
LAMBERTThe Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
31 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510562, 510563, 510565, 510567, 510568, 510569, 510570, 510571, 510572, 510573, 510575, 510578, 510580, 510581, 510582, 510583, 510584, 510585, 510586, 510587, 510588, 510589, 510590, 510591, 510592, 510593, 510594, 510595, 510596, 510597, 510598.